Table of Contents Author Guidelines Submit a Manuscript
Gastroenterology Research and Practice
Volume 2017, Article ID 4653250, 7 pages
https://doi.org/10.1155/2017/4653250
Research Article

Are the Symptoms of an NSAID-Induced Ulcer Truly Milder Than Those of an Ordinary Ulcer?

1Division of Gastroenterology, Department of Internal Medicine, Hyogo College of Medicine, Hyogo, Japan
2Department of Internal Medicine, Nishinomiya Kyoritsu Neurosurgical Hospital, Hyogo, Japan
3Department of Internal Medicine, Kyoritsu Hospital, Hyogo, Japan
4Department of Internal Medicine, Amagasaki Central Hospital, Hyogo, Japan
5Division of Gastroenterology, Takarazuka Municipal Hospital, Hyogo, Japan

Correspondence should be addressed to Hiroto Miwa; pj.ca.dem-oyh@ighawim

Received 2 May 2017; Accepted 18 July 2017; Published 27 August 2017

Academic Editor: Greger Lindberg

Copyright © 2017 Toshihiko Tomita et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. H. Nema, M. Kato, T. Katsurada et al., “Endoscopic survey of low-dose-aspirin-induced gastroduodenal mucosal injuries in patients with ischemic heart disease,” Journal of Gastroenterology and Hepatology, vol. 23, Supplement 2, pp. S234–S236, 2008. View at Publisher · View at Google Scholar · View at Scopus
  2. A. Lanas, L. A. García-Rodríguez, M. T. Arroyo et al., “Risk of upper gastrointestinal ulcer bleeding associated with selective cyclo-oxygenase-2 inhibitors, traditional non-aspirin non-steroidal anti-inflammatory drugs, aspirin and combinations,” Gut, vol. 55, pp. 1731–1738, 2006. View at Publisher · View at Google Scholar · View at Scopus
  3. L. A. García Rodríguez and S. Hernández-Díaz, “Relative risk of upper gastrointestinal complications among users of acetaminophen and nonsteroidal anti-inflammatory drugs,” Epidemiology, vol. 12, pp. 570–576, 2001. View at Google Scholar
  4. J. Holvoet, L. Terriere, W. Van Hee, L. Verbist, E. Fierens, and M. L. Hautekeete, “Relation of upper gastrointestinal bleeding to non-steroidal anti-inflammatory drugs and aspirin: a case-control study,” Gut, vol. 32, pp. 730–734, 1991. View at Google Scholar
  5. K. Kawasaki, K. Kurahara, S. Yanai, S. Kochi, T. Fuchigami, and T. Matsumoto, “Low-dose aspirin and non-steroidal anti-inflammatory drugs increase the risk of bleeding in patients with gastroduodenal ulcer,” Digestive Diseases and Sciences, vol. 60, pp. 1010–1015, 2015. View at Publisher · View at Google Scholar · View at Scopus
  6. N. D. Yeomans, A. I. Lanas, N. J. Talley et al., “Prevalence and incidence of gastroduodenal ulcers during treatment with vascular protective doses of aspirin,” Alimentary Pharmacology & Therapeutics, vol. 22, pp. 795–801, 2005. View at Publisher · View at Google Scholar · View at Scopus
  7. A. Lanas, M. A. Perez-Aisa, F. Feu et al., “A nationwide study of mortality associated with hospital admission due to severe gastrointestinal events and those associated with nonsteroidal antiinflammatory drug use,” The American Journal of Gastroenterology, vol. 100, pp. 1685–1693, 2005. View at Publisher · View at Google Scholar · View at Scopus
  8. H. T. Sørensen, L. Mellemkjaer, W. J. Blot et al., “Risk of upper gastrointestinal bleeding associated with use of low-dose aspirin,” The American Journal of Gastroenterology, vol. 95, pp. 2218–2224, 2000. View at Publisher · View at Google Scholar
  9. J. Weil, D. Colin-Jones, M. Langman et al., “Prophylactic aspirin and risk of peptic ulcer bleeding,” British Medical Journal, vol. 310, pp. 827–830, 1995. View at Google Scholar
  10. C. Sakamoto, K. Sugano, S. Ota et al., “Case-control study on the association of upper gastrointestinal bleeding and nonsteroidal anti-inflammatory drugs in Japan,” European Journal of Clinical Pharmacology, vol. 62, pp. 765–772, 2006. View at Publisher · View at Google Scholar · View at Scopus
  11. M. Nakayama, R. Iwakiri, M. Hara et al., “Low-dose aspirin is a prominent cause of bleeding ulcers in patients who underwent emergency endoscopy,” Journal of Gastroenterology, vol. 44, pp. 912–918, 2009. View at Publisher · View at Google Scholar · View at Scopus
  12. M. M. Wolfe, D. R. Lichtenstein, and G. Singh, “Gastrointestinal toxicity of nonsteroidal antiinflammatory drugs,” The New England Journal of Medicine, vol. 340, pp. 1888–1899, 1999, Review. View at Google Scholar
  13. N. D. Yeomans, Z. Tulassay, L. Juhász et al., “A comparison of omeprazole with ranitidine for ulcers associated with nonsteroidal antiinflammatory drugs, acid suppression trial: ranitidine versus omeprazole for NSAID-associated ulcer treatment (ASTRONAUT) study group,” The New England Journal of Medicine, vol. 338, pp. 719–726, 1998. View at Publisher · View at Google Scholar · View at Scopus
  14. J. L. Goldstein, B. Huang, F. Amer, and N. G. Christopoulos, “Ulcer recurrence in high-risk patients receiving nonsteroidal anti-inflammatory drugs plus low-dose aspirin: results of a post HOC subanalysis,” Clinical Therapeutics, vol. 26, pp. 1637–1643, 2006. View at Publisher · View at Google Scholar · View at Scopus
  15. K. Satoh, J. Yoshino, T. Akamatsu et al., “Evidence-based clinical practice guidelines for peptic ulcer disease 2015,” Journal of Gastroenterology, vol. 51, pp. 177–194, 2015. View at Publisher · View at Google Scholar · View at Scopus
  16. Y. Shiokawa, M. Nobunaga, T. Saito, S. Asaki, and N. Ogawa, “Epidemiology study on upper gastrointestinal lesions induced by non-steroidal anti-inflammatory drugs,” Ryumachi, vol. 31, pp. 96–111, 1991, Japanese. View at Google Scholar
  17. H. Yajima, J. Yamao, Y. Miyauchi, Y. Takakura, and H. Fukui, “Most up to date information on gastric mucosal lesions by long-term NSAIDs therapy,” Therapeutic Research, vol. 27, pp. 1211–1217, 2006, Japanese. View at Publisher · View at Google Scholar · View at Scopus
  18. M. Hollenz, M. Stolte, A. Leodolter, and J. Labenz, “NSAID-associated dyspepsia and ulcers: a prospective cohort study in primary care,” Digestive Diseases, vol. 24, pp. 189–194, 2006. View at Publisher · View at Google Scholar · View at Scopus
  19. D. S. Collier and J. A. Pain, “Non-steroidal anti-inflammatory drugs and peptic ulcer perforation,” Gut, vol. 26, pp. 359–363, 1985. View at Google Scholar
  20. C. P. Armstrong and A. L. Blower, “Non-steroidal anti-inflammatory drugs and life threatening complications of peptic ulceration,” Gut, vol. 28, pp. 527–532, 1987. View at Google Scholar
  21. M. P. Skander and F. P. Ryan, “Non-steroidal anti-inflammatory drugs and pain free peptic ulceration in the elderly,” British Medical Journal, vol. 297, pp. 833-834, 1988. View at Google Scholar
  22. T. Sakita and H. Fukutomi, “Endoscopic diagnosis,” in Ulcer of Stomach and Duodenum (in Japanese), Y. Yoshitoshi, Ed., pp. 197–208, Nankodo Co., Tokyo, 1971. View at Google Scholar
  23. O. Junghard, K. Lauritsen, N. J. Talley, and I. K. Wiklund, “Validation of seven graded diary cards for severity of dyspeptic symptoms in patients with non ulcer dyspepsia,” The European Journal of Surgery. Supplement, vol. 164, Supplement 583, pp. 106–111, 1998. View at Google Scholar
  24. D. M. Turner-Bowker, M. S. Bayliss, J. E. Ware Jr., and M. Kosinski, “Usefulness of the SF-8 health survey for comparing the impact of migraine and other conditions,” Quality of Life Research, vol. 12, pp. 1003–1012, 2003. View at Google Scholar
  25. K. Sakurai, A. Nagahara, K. Inoue et al., “Efficacy of omeprazole, famotidine, mosapride and teprenone in patients with upper gastrointestinal symptoms: an omeprazole-controlled randomized study (J-FOCUS),” BMC Gastroenterology, vol. 12, p. 42, 2012. View at Publisher · View at Google Scholar · View at Scopus
  26. A. Nagahara, M. Hojo, D. Asaoka, H. Sasaki, and S. Watanabe, “A randomized prospective study comparing the efficacy of on-demand therapy versus continuous therapy for 6 months for long-term maintenance with omeprazole 20 mg in patients with gastroesophageal reflux disease in Japan,” Scandinavian Journal of Gastroenterology, vol. 49, pp. 409–417, 2014. View at Publisher · View at Google Scholar · View at Scopus
  27. A. Pilotto, M. Franceschi, D. F. Vitale, A. Zaninelli, G. Masotti, and F. Rengo, “Upper gastrointestinal symptoms and therapies in elderly out-patients, users of non-selective NSAIDs or coxibs,” Alimentary Pharmacology & Therapeutics, vol. 22, pp. 147–155, 2005. View at Publisher · View at Google Scholar · View at Scopus
  28. T. Yamasaki, T. Oshima, T. Tomita et al., “Effect of age and correlation between esophageal visceral chemosensitivity and mechanosensitivity in healthy Japanese subjects,” Journal of Gastroenterology, vol. 48, pp. 360–365, 2013. View at Publisher · View at Google Scholar · View at Scopus
  29. T. Tomita, T. Yasuda, H. Oka et al., “Atypical symptoms and health-related quality of life of patients with asymptomatic reflux esophagitis,” Journal of Gastroenterology and Hepatology, vol. 1, pp. 19–24, 2015. View at Publisher · View at Google Scholar · View at Scopus
  30. H. Lasch, D. O. Castell, and J. A. Castell, “Evidence for diminished visceral pain with aging: studies using graded intraesophageal balloon distension,” The American Journal of Physiology, vol. 272, pp. G1–G3, 1997. View at Google Scholar